What are the first things that we wanna do
when patients present with confusion to the Emergency Department?
The first and primary thing you wanna do is you wanna make sure
that you check a blood sugar
because hypoglycemia or low blood sugar is a classic thing
that can cause altered mental status.
We wanna make sure that we think about this every single time,
because if we’re not thinking about it, then we won’t think to check it.
The other thing you can do is you can administer D50.
D50 is a concentrated glucose solution
and if you’re not able to check a blood sugar quickly,
you can go ahead and give that D50.
You also wanna consider giving thiamine prior to giving glucose administration
and mainly, you wanna do that in patients who you’re concerned
that they may be malnourished.
So a patient who is a chronic alcoholic
or a patient who doesn’t have regular access to food.
Because if you give glucose prior to giving thiamine,
you can precipitate Wernicke's encephalopathy
and cause further problems for the patient down the line.
Naloxone is the other medication you wanna consider giving
when patients present with altered mental status.
What naloxone does is it reverses opioid intoxication.
So you wanna think about giving this to patient in whom you’re concerned
that they used opioid medications
and that is what led to their altered mental status.
Opioid medications can be used via injection drug use.
So heroine is the classic thing that we think about.
But there’s also a lot of oral opioid medications that are prescribed.
Oxycodone, Dilaudid, are two common medications
that patients may be prescribed as outpatients.
So it’s important that we know not to limit this just to patients who are injecting drugs.
Patients who have overdosed on opioids,
the classic thing that they’ll present with is pinpoint pupils
and/or a respiratory depression.
So their respiratory rate will be very low, down to about ten.
In Baltimore, where I come from and where I practice
Emergency Medicine, opioid overdose is very common.
So this is a medication that we frequently give
when patients present with altered mental status
but definitely, you wanna think about giving this
if at all you’re concerned about it.
It will rapidly reverse the opioid intoxication
and your patient will generally wake up pretty rapidly thereafter.
The last thing that you wanna think about doing is applying oxygen to your patient.
So if your patient is hypoxic, you definitely wanna go ahead
and put them either on nasal cannula oxygen, or a face mask.
And if you’re worried that a patient is having ventilation issues,
if you’re worried that their carbon dioxide level is very elevated,
and that may be based on a history of obstructive lung disease,
then you wanna think about starting your patient on BiPAP.
And BiPAP stands for Bilevel Positive Airway Pressure
and what that does is it helps the patient with both oxygenation
as well as ventilation, and it helps them exhale that carbon dioxide.
So what is a good clinical pearl here for you to take home?
It’s important to remember that hypoglycemia is a common thing
that people can present with and it’s rapidly reversible,
especially in your patients who are diabetic, who are on insulin,
you definitely wanna be thinking about low blood sugar.
You always wanna check a finger stick on patients
who have altered mental status.
I’ve been fooled before and thought that hypoglycemia wasn’t the cause
and I’ve admitted someone actually to the medicine floor
without checking a blood sugar.
And you definitely wanna make sure that you do this before you go ahead
and think about other causes of altered mental status.
If you’re unable to check a finger stick for whatever reason,
your glucose monitor isn’t working,
you don’t have a nurse available to get it for you,
but you have rapid access to D50,
go ahead and administer that medication.
If your patient doesn’t have an IV,
if they have very challenging IV access,
again, if you don’t have anyone available to get that
but you do have access to a medication called glucagon,
you can go ahead and give that instead.
Glucagon is a medication that’s administered intramuscularly
but it can take a little bit more time to work
and you also wanna think about the use of glucagon in a malnourished patient.
Because essentially, what glucagon does is it goes and it acts on the liver
and it causes release of the glucose from the liver.
So in order for glucagon to work,
your patient needs to go have adequate stores of glucose in their liver.
Now, if a patient doesn’t have adequate stores of glucose in their liver,
glucagon really might not be as effective.